This question, from a member of our Hair Restoration Social Community and Discussion Forums, was answered by recommended hair transplant surgeon Dr. Blake Bloxham:
I’m 24 years of age and have only really noticed rapid hair loss in the crown and temples in the last two years. I have currently been diagnosed with seborrheic dermatitis and it appears in my scalp, t zone, eyebrows and above my lip in my beard hair. I would say it is pretty mild in the sense that I manage it by using apple cider vinegar topically regularly which usually keeps it at bay for 2 days before I need to treat again.
Through my high school years I did suffer from ocular rosacea but managed to grow out of it until the last 3 years where seborrheic dermatitis has formed but could be a relapse of rosacea or both possibly. As I said I’m very on top of it by watching certain foods I eat and treating regularly.
I’m worried that potentially taking finasteride will exacerbate my seborrheic dermatitis and maybe make it harder to handle. If anyone has any input or insight that would be awesome as this is mainly the reason I am reluctant to take fin as I have read that some people have broken out after a couple years of use. So if I have it now would it get worse potentially?
Various studies have examined the function of the follicle’s sebaceous gland and how it changes with androgenic alopecia (male pattern hair loss). However, I don’t think there is a direct correlation between the function of this particular oil gland and sebborheic dermatitis (SD) nor have I seen any correlation between finasteride usage and SD. You’ll probably notice the same amount of build-up whether you’re on or off the finasteride. And I don’t think the prescribing doctor would see the SD as a reason not to recommend finasteride. However, you should really discuss it with him/her when you make the appointment to inquire about a finasteride prescription.